DAYTON, Ohio (WDTN) – According to the Food and Drug Administration, the opioid overdose antidote Naloxone, or Narcan, has been recalled by its maker.

“The Nalaxone recall is an older version of Nalaxone, and there may be people in our community that have the old atomizer kits in their homes,” said Jodi Long of the Montgomery County Alcohol, Drug Addiction and Mental Health Services.

The FDA said it is being recalled because of “loose particulate matter in the syringe.” 

The affected dosages have lot numbers of 72680LL and 76510LL and were sold to wholesalers, distributors and hospitals in the U.S., Puerto Rico and Guam between February 2017 and February 2018.

But with Southwest Ohio in the midst of the opioid epidemic, many not in the health profession have received kits with the drug in it and are now advised to notify someone if they have a recalled product.

“If they purchased it from a pharmacy, return to that pharmacy and the pharmacy can help them in terms of getting them replaced,” said Long. “If people received it from Project DAWN, which is the local community Naloxone distribution program here, I encourage them to contact Project DAWN and they can make arrangements to change it from the old atomizer to the new nasal spray.”

The FDA also reported that there have been no reports of adverse side effects from using a recalled product.

Both local law enforcement and hospitals said they use the Narcan nasal spray so their supplies were not affected by the recall.